Banner
    The Risks Of Acetaminophen Toxicity From Over The Counter And Prescription Pain Medications
    By News Staff | April 6th 2014 11:10 PM | 1 comment | Print | E-mail | Track Comments
    The dose makes the poison, it is often said. And that can be the case even with beneficial products like Acetaminophen.

    Acetaminophen is a commonly used pain reliever that is available in over-the-counter products (Tylenol®) and prescription medications, where it is combined with opioid analgesics (i.e., fixed-dose combination products).  For example, acetaminophen in combination with the opioid hydrocodone (Vicodin® and its generic formulations) was the most prescribed medication in the U.S. each year from 2007 through 2011, according to a report by the IMS Institute of Healthcare Informatics.1 

    Acetaminophen can cause liver toxicity (i.e., hepatotoxicity), including serious liver failure, when a patient exceeds the total recommended dosage of less than 4g per day.2

    A recent review of published medical literature has found that individuals who receive pain relievers containing acetaminophen are commonly prescribed doses close to or above the U.S. Food&Drug Administration's (FDA) recommended daily maximum dose (4g per day), putting them at increased risk of acetaminophen overdose and liver toxicity.

    The literature review was performed to provide further insights into patient exposure to high-dose acetaminophen and the risk of overdose and related toxicity in the U.S. The literature review also found:

    • Each week, approximately 43 million adults in the U.S. take some form of acetaminophen.3
    • The average dose of acetaminophen in the prescriptions for opioid-acetaminophen combination products was 3.7g (standard deviation 34.5) per day.4 
    • Annually, acetaminophen overdose leads to nearly 80,000 emergency department visits and 30,000 hospitalizations, up to one-third of which are unintentionally induced.5 

    Exposure to high doses of acetaminophen, alone or in combination with opioids, appears common in the U.S. despite the known risks of serious liver damage and death.  

    "The literature review showed that unintentional overdoses are preventable and may be more likely to lead to acute liver damage than overdoses resulting from intentional self-harm," said Rami Ben-Joseph, Ph.D., Head of Health Outcomes and Pharmacoeconomics at Purdue Pharma, which funded the review. "Thus, when prescribing acetaminophen products, physicians should be aware of a patient's overall acetaminophen usage, through both prescription and OTC products containing acetaminophen." 

    The research was presented at the Academy of Managed Care Pharmacy's 26th Annual Meeting and Expo in Tampa  in a poster titled "The Epidemiology of Opioid-Acetat the complete literature review has been recently published online in the Expert Review of Clinical Pharmacology on March 28th

     References:

    1 IMS Institute for Healthcare Informatics. 2012. http://www.environmentalhealthnews.org/ehs/news/2013/pdf-links/IHII_Medicines_in_U.S_Report_2011-1.pdf .   

    2 Ferguson E, Nelson L. 2009. Silver Spring, MD: Food and Drug Administration. http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/DrugSafetyandRisk%20ManagementAdvisoryCommittee/UCM179888.pdf. Accessed October 2013.

    3 Lavonas EJ, Fries JF, Furst DE, et al. Comparative risks of non-prescription analgesics: a structured topic review and research priorities.  Expert Opin Drug Saf. 2012;11(1):33-44.

    4 Duh MS, Vekeman F, Korves C, et al. Risk of hepatotoxicity-related hospitalizations among patients treated with opioid/acetaminophen combination prescription pain medications.  Pain Med. 2010;11(11):1718-1725.

    5 Blieden M, Paramore L, Shah D, Ben-Joseph R. A perspective on the epidemiology of acetaminophen exposure and toxicity in the United States Read More: http://informahealthcare.com/doi/abs/10.1586/17512433.2014.904744.  

    Comments

    The list of risks for acetaminophen is long and growing. The most serious concerns are two new studies which show adverse neurodevelopment in children whose mothers used acetaminophen while they were pregnant. The study in 3 year olds (Brandlistuen et al. 2013) found a 70% increased risk of be motor and behavioral problems and double the risk of communication problems. The study in 7 year olds (Liew et al. 2013) found increased risk of ADHD behaviors and Hyperkinetic Disorders.

    This is in addition to close to 20 studies finding an association to asthma and allergic disorders, 4 studies finding an association to male congenital malformations(cryptorchidism) and additional studies finding associations to skin disorders and mind numbing(relief of existential dread).